Alabama, 2003Funnel Cloud in Alabama, May 5, 2003
May 5, 2003 · NWS BMX · 1 event in 1 county or zone
1 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 5, 12:56 PM CST, 6 hours 14 minutes earlier.
Area forecast discussion, May 5, 12:56 PM CST, 6 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
156 PM CDT MON MAY 05 2003
VERY LITTLE CHANGES EXPECTED THIS WEEK. UNSTABLE AND MOIST
ATMOSPHERE WILL WAIT FOR AFTERNOON TEMPS TO OVERCOME THE INVERSION...
THEN ISOLATED TO SCATTERED STORMS WILL POP. THIS SHOULDNT BE A
PROBLEM WITH AFTERNOON TEMPS EXPECTED TO RANGE FROM THE MID 80S TO
NEAR 90 THROUGH THE EXTENDED. THERE IS ONE DAY WHERE I WONT MENTION
ISOLATED STORMS...AND THATS THURSDAY. ALL OTHERS WILL HAVE STORM
WORDING OF SOME TYPE.
BHM 71 84 70 87/ 70 50 30 40
MGM 72 87 71 91/ 40 40 30 30
.BHM...NONE.
Hazardous weather outlook, May 5, 2:28 PM CST, 4 hours 42 minutes before
ALZ011>015-017>050-052300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
328 PM CDT MON MAY 5 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE (THIS AFTERNOON AND TONIGHT)...
ALABAMA CONTINUES TO REMAIN IN A VERY WARM AND UNSTABLE AIRMASS
THIS AFTERNOON...WITH THUNDERSTORMS MOVING WEST TO EAST GENERALLY
ALONG AND NORTH OF INTERSTATE 20. AREAS GENERALLY ALONG AND
NORTHWEST OF AN ALICEVILLE...TO TUSCALOOSA...TO JASPER LINE...
ARE UNDER A MODERATE RISK OF SEVERE THUNDERSTORMS THE REMAINDER
OF THIS AFTERNOON THROUGH THE EVENING HOURS. ALL OTHER COUNTIES
...EXCEPT FAR SOUTHEAST...SERVED BY THE NATIONAL WEATHER SERVICE
OFFICE IN BIRMINGHAM ARE UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS
THE REMAINDER OF THE AFTERNOON THROUGH THE EVENING HOURS ALSO.
LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ARE
POSSIBLE THROUGH THE EVENING HOURS...AS THE AIRMASS WILL CONTINUE
TO REMAIN VERY UNSTABLE DUE TO DAYTIME HEATING INFLUENCES.
KEEP TUNED TO LOCAL TELEVISION...RADIO...AND NOAA WEATHER RADIO
THE REMAINDER OF THIS AFTERNOON AND TONIGHT FOR UPDATES ON THIS
DANGEROUS WEATHER SITUATION.
.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...
MORE THUNDERSTORMS ARE POSSIBLE JUST ABOUT EVERY DAY THROUGH
SUNDAY...AS ALABAMA REMAINS IN A WARM AND UNSTABLE AIR MASS.
THE COVERAGE AND SEVERITY OF EACH DAYS THUNDERSTORMS WILL BE
LARGELY INFLUENCED BY WHAT HAPPENS THE DAY BEFORE. SO THERE
REMAINS A RELATIVELY LOW DEGREE OF CONFIDENCE ON THE DETAILS OF
WHICH DAYS ARE MORE FAVORED TO RECEIVE SEVERE WEATHER THAN OTHERS.
.SPOTTER INFORMATION STATEMENT...
EMERGENCY MANAGEMENT PERSONNEL SHOULD BE ALERT TO RAPIDLY CHANGING
CONDITIONS THIS AFTERNOON AND TONIGHT. ACTIVATION OF STORM
SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL LIKELY BE REQUIRED
THIS AFTERNOON AND TONIGHT.
In the hours before
Local storm report, May 5, 6:33 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
733 PM CDT MON MAY 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0648 PM HUBBERTVILLE AL WIND DAMAGE
05/05/03 FAYETTE A FEW TREES DOWN ON HWY
129. REPORTED BY FAYETTE
COUNTY 911.
0705 PM 3 N CURRY AL FUNNEL CLOUD
05/05/03 WALKER SPOTTED ON WALKER AND
WINSTON COUNTY LINE ON
HWY 257 AT DUNCAN BRIDGE.
PUBLIC REPORT.
0708 PM OAKMAN AL FUNNEL CLOUD
05/05/03 WALKER SPOTTED IN OAKMAN OFF OF
HWY 69. REPORTED BY THE
FIRE DEPARTMENT.
0720 PM HAMILTON AL 0.25 IN HAIL
05/05/03 MARION PEA SIZE HAIL REPORTED BY
MARION COUNTY EMA.
0725 PM JASPER AL 1.75 IN HAIL
05/05/03 WALKER GOLFBALL SIZE HAIL.
REPORTED BY THE PUBLIC.Local storm report, May 5, 6:54 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
754 PM CDT MON MAY 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0705 PM CURRY AL WIND DAMAGE
05/05/03 WALKER NUMEROUS TREES DOWN AT
SMITH LAKE. REPORTED BY
HAM RADIO OPERATOR.
0752 PM MOUNT OLIVE AL 1.00 IN HAIL
05/05/03 JEFFERSON QUARTER SIZE HAIL.
REPORTED BY HAM RADIO
OPERATOR.Funnel Cloud, Calhoun
- When
- May 5, 7:10 PM CST to 7:35 PM CST
- Where
- Calhoun County, Oxford
- Reported by
- AMATEUR RADIO
- Coordinates
- 33.771, -85.826 (the zone’s center; the record gives no point)
Several funnel cloud reports were received in the Anniston and Oxford areas. More funnel clouds were reported in Friendship.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Georgia, May 5 to 11, 20032 deaths · 7 injured · $28 million · F1 · 163 events
- Tornadoes and Damaging Wind in Tennessee, May 5, 20032 injured · $100,000 · F3 · 4 events
- Tornadoes and Flash Flooding in Alabama, May 5 to 6, 2003$6.4 million · F1 · 45 events
- Tornadoes and Damaging Wind in Tennessee, May 5, 2003$3.8 million · F1 · 5 events
- Flash Flood in Tennessee, May 5 to 6, 2003$12 million · 1 event
- Flash Flood in Tennessee, May 5 to 6, 2003$5.6 million · 1 event
- Tornado and Flash Flooding in Mississippi, May 5, 2003$820,000 · F0 · 37 events
- Flash Flood in Tennessee, May 5, 2003$3.9 million · 1 event
- Flash Flood in Tennessee, May 5 to 6, 2003$3.9 million · 1 event
- Flash Flood in Tennessee, May 5, 2003$3.6 million · 1 event
- Flash Flood in Tennessee, May 5, 2003$2.8 million · 1 event
- Flash Flood in Tennessee, May 5, 2003$2.8 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361590.